Massachusetts, 2013

Winter Weather in Massachusetts, December 1, 2013

December 1, 2013 · NWS BOX · 1 event in 1 county or zone

A weak clipper type low pressure system produced light freezing drizzle and light freezing rain across much of Southern New England. This resulted in hazardous driving conditions and caught some drivers unaware, resulting in numerous accidents across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
40
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak clipper type low pressure system produced light freezing drizzle and light freezing rain across much of Southern New England. This resulted in hazardous driving conditions and caught some drivers unaware, resulting in numerous accidents across the area. A 65 car pile up occurred on Interstate 290 westbound, near exit 14 in Worcester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 1, 6:05 AM EST, 25 minutes earlier.

Area forecast discussion, Dec 1, 6:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
605 AM EST SUN DEC 1 2013

.SYNOPSIS...
A CLIPPER LOW TODAY WILL BRING A CHANCE OF LIGHT MIXED WINTRY
PRECIPITATION. AN OCEAN STORM WILL LIKELY PASS FAR ENOUGH EAST OF
OUR REGION TO JUST BRING THE RISK FOR A PERIOD OF RAIN SHOWERS MON
NIGHT/TUE... MAINLY ON THE COASTAL PLAIN. RELATIVELY MILD WEATHER
WED/THU WILL BE REPLACED BY MUCH COLDER WEATHER SOMETIME FRI OR
SAT...ALONG WITH THE POTENTIAL FOR A PERIOD OF PRECIPITATION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

6 AM UPDATE...

WE WENT AHEAD AND ISSUED A FREEZING DRIZZLE ADVISORY FOR
WESTERN/CENTRAL MA...NORTHERN CT AND NORTHWEST RI.  THE MAIN CONCERN
IS FOR PATCHY FREEZING DRIZZLE AS TEMPS ARE IN THE UPPER 20S TO
AROUND 30 IN THIS REGION.  WHILE PRECIPITATION AMOUNTS WILL BE VERY
LIGHT AND SCATTERED...JUST A SMALL COVERING OF ICE CAN MAKE TRAVEL
VERY HAZARDOUS.  HAVE ALREADY HEARD OF ACCIDENTS IN CONNECTICUT.
WHILE THERE MAY BE A LITTLE LIGHT SNOW MIXED IN NORTH OF THE MA
TURNPIKE FOR ANOTHER HOUR OR SO...WARMING 925 TEMPS SHOULD RESULT IN
A TRANSITION TO FREEZING DRIZZLE.

EXPECT TEMPS TO RISE ABOVE FREEZING IN MOST AREAS BY LATE
MORNING...BUT WILL HAVE TO WATCH OUT THAT THE PROCESS ENDS UP BEING
A BIT SLOWER IN A FEW LOCATIONS.

NO ISSUES ON THE COASTAL PLAIN WITH TEMPERATURES ALREADY ABOVE
FREEZING.

OTHERWISE... WEAK CLIPPER LOW WILL LINGER OVER THE GREAT LAKES
REGION THROUGHOUT THE DAY. THE 00Z MODEL GUIDANCE SHOWS A SURFACE
LOW DEVELOPING OFF THE MID-ATLANTIC COAST MOVING TOWARDS SOUTHERN
NEW ENGLAND THROUGHOUT THE DAY. THIS SYSTEM WILL PROVIDE ONSHORE
FLOW THROUGHOUT THE DAY ALLOWING FOR SUFFICIENT MOISTURE. THERE IS A
DRY AIR INTRUSION IN THE MID-LEVELS ACROSS THE WESTERN HALF OF THE
REGION ALLOWING FOR EITHER DRIZZLE OR VERY LIGHT SHOWERS. OTHERWISE
EXPECT THE EASTERN HALF OF THE REGION TO SEE MUCH OF THE HEAVIER
PRECIP...PWAT VALUES ARE LESS THAN AN INCH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
SUNDAY NIGHT INTO MONDAY...
SURFACE LOW WILL CONTINUE ITS NORTHWARD TRACK TOWARDS THE GULF OF
MAINE. HOWEVER THERE WILL BE ENOUGH MOISTURE ESP WITH THE
CONTINUED ONSHORE FLOW TO RESULT IN LIGHT SHOWERS OR DRIZZLE
THROUGHOUT THE NIGHT AND INTO MONDAY. PTYPE ISSUES MAY BE AN
ISSUE BUT FOR NOW BELIEVE THAT A MIX WITH SOME SNOW IS POSSIBLE
NORTH AND WEST OF THE BOSTON METRO AND WORCESTER METRO AREAS
TONIGHT AND INTO MONDAY. LITTLE TO NO SNOW ACCUMULATION IS
EXPECTED. FOG WILL ALSO BE AN ISSUE...YET UNCERTAIN ON HOW DENSE
IT WILL BE ESP SUNDAY NIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

* PERIOD OF RAIN SHOWERS POSSIBLE MAINLY COASTAL PLAIN MON NIGHT/TUE
* MILDER WED/THU WITH JUST THE RISK OF A SPOT SHOWER OR TWO
* TURNING COLDER SOMETIME FRI INTO SAT WITH A PERIOD OF
  PRECIPITATION POSSIBLE

DETAILS...

MONDAY NIGHT AND TUESDAY...
LATEST MODELS ARE IN FAIRLY GOOD AGREEMENT IN LOW PRESSURE
EMERGING OFF THE CAROLINA COAST AND INTENSIFYING INTO A STRONG
OCEAN STORM. IT APPEARS THOUGH THAT THE SYSTEM WILL TRACK TOO FAR
EAST AND INTENSIFY TOO LATE FOR A SIGNIFICANT IMPACT IN SOUTHERN
NEW ENGLAND. THEREFORE...JUST EXPECT A GLANCING BLOW WITH THE
POTENTIAL FOR A PERIOD OF RAIN SHOWERS MAINLY ALONG THE COASTAL
PLAIN. IF SOME OF THE PRECIPITATION WERE TO REACH INTO THE DISTANT
INTERIOR...IT MAY BE COLD ENOUGH FOR A BIT OF SNOW.
HOWEVER...LATEST GUIDANCE SUGGEST THAT THE STEADY PRECIP MAY BE
CONFINED TO THE COASTAL PLAIN...BUT TOO EARLY TO COMPLETELY RULE
OUT THAT POSSIBILITY. HIGHS SHOULD GENERALLY BE IN THE 40S ON
TUESDAY WITH AN ABUNDANCE OF CLOUDS.

WEDNESDAY AND THURSDAY...
MOST OF THIS TIME WILL PROBABLY END UP DRY...BUT A WEAK SHORTWAVE
MOVING THROUGH IN WESTERLY FLOW ALOFT MAY TRIGGER A FEW SPOT
SHOWERS SOMETIME LATE WED OR THU. RISING HEIGHT FIELDS AHEAD OF A
DIGGING UPPER LEVEL TROUGH IN THE CENTRAL U.S. WILL YIELD
RELATIVELY MILD WEATHER. HIGHS SHOULD GENERALLY BE IN THE 40S TO
LOWER 50S.

FRIDAY AND SATURDAY...
A VERY LOW CONFIDENCE FORECAST OVER THIS TIME. A STRONG COLD
FRONT WILL BE APPROACHING THE REGION...AS A COUPLE WAVES OF LOW
PRESSURE RIDE ALONG IT. DEPENDING ON HOW QUICKLY THE FRONT SAGS
SOUTH AND WHERE WE END UP IN RELATION TO THE WAVES OF LOW
PRESSURE...WILL DETERMINE OUR WEATHER. WE DO KNOW THAT IT WILL
EVENTUALLY TURN COLDER...BUT WHEN THAT OCCURS IS HIGHLY UNCERTAIN.
WE ALSO WILL PROBABLY DEAL WITH A PERIOD OF WET WEATHER. ITS ALSO
NOT OUT OF THE QUESTION THAT SOME OF THE AREA ENDS UP WITH A BIT
OF WINTRY PRECIPITATION AT THE END. THIS WOULD OCCUR IF THE
BOUNDARY HANGS UP TO OUR SOUTH AND ANOTHER WAVE OF LOW PRESSURE
DEVELOPS ON IT. AGAIN THOUGH VERY LOW CONFIDENCE ON HOW THINGS
EVOLVE IN THIS TIME PERIOD.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SUNDAY/...MODERATE CONFIDENCE IN TAFS. LOW
CONFIDENCE IN EXACT TIMING.

BEFORE 12Z...
VFR TO START WITH CONDITIONS DROPPING TO MVFR. EXPECT SCT -SHSN
ACROSS THE INTERIOR AFT 08Z INTO THE MORNING...WITH MAINLY -SHRA
ALONG THE COAST. EVEN SOME SPOTTY -FZDZ OR LGT -FZRA WILL BE
POSSIBLE ACROSS THE INTERIOR FOR A SHORT TIME IN THE EARLY MORNING
HOURS.

TODAY...
-SHSN/-FZDZ WILL GRADUALLY TRANSITION TO -SHRA THROUGH THE DAY.
LOW-END MVFR CIGS ARE POSSIBLE WHICH MAY LIFT TO VFR LATE IN THE
DAY ESP ACROSS THE WESTERN SITES. LOW PROBABILITY OF SIGNIFICANT
VSBY RESTRICTIONS.

TONIGHT...
ONSHORE FLOW WILL ALLOW FOR VFR/MVFR CIGS TO DROP OVERNIGHT TO
LOW END MVFR/IFR. EXPECT FOG TO DEVELOP ESP ACROSS EASTERN
COASTLINE CAUSING VSBYS RESTRICTIONS.

TOMORROW...
LINGERING FOG WILL KEEP VSBYS LOW BUT CIGS MAY LIFT TO MVFR
DURING THE DAY. EXPECT MOSTLY DRY DAY WITH PATCHY DRIZZLE ACROSS
THE EAST COASTLINE.

KBOS TAF...HIGH CONFIDENCE.

KBDL TAF...HIGH CONFIDENCE. LOW CONFIDENCE ON TIMING.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE

MONDAY NIGHT AND TUESDAY...MAINLY MVFR TO VFR CONDITIONS OVER THIS
TIME PERIOD.  LOWER CONDITIONS MOST LIKELY ALONG THE COASTAL PLAIN
WHERE THE BEST CHANCE FOR A PERIOD OF RAIN SHOWER WILL EXIST.

WEDNESDAY AND THURSDAY...MAINLY VFR BUT A PERIOD OF MVFR CONDITIONS
ARE POSSIBLE ESPECIALLY LATER THU OR THU NIGHT.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH MONDAY/...HIGH CONFIDENCE.

SOUTHERLY FLOW WILL INCREASE THIS MORNING ALLOWING FOR CHOPPY
SEAS. CONDITIONS WILL BE BELOW SCA...HOWEVER THERE MAY BE AN HOUR
OR TWO WHERE SEAS INCREASE TO 5FT ACROSS THE SOUTHERN WATERS.
BECAUSE OF THE LOW CONFIDENCE LEFT IT OUT FOR NOW. OTHERWISE WINDS
WILL DECREASE THROUGH TONIGHT ALLOWING FOR SEAS TO RELAX. DRIZZLE
AND FOG WILL BE THE MAIN CONCERN TONIGHT AND INTO TOMORROW...WHICH
COULD LOWER VISIBILITIES.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT AND TUESDAY...MODERATE TO HIGH CONFIDENCE. OCEAN STORM
WILL PASS WELL EAST OF THE REGION.  PRESSURE GRADIENT SHOULD STILL
INCREASE ENOUGH FOR A PERIOD OF NORTHERLY SCA WIND GUSTS AND SCA
SEAS ON TUESDAY.

WEDNESDAY AND THURSDAY...MODERATE TO HIGH CONFIDENCE.  SOME UPPER
LEVEL RIDGING SHOULD KEEPS WINDS BELOW SCA THRESHOLDS.
HOWEVER...SWELL WILL RESULT IN SCA SEAS AT TIMES ACROSS THE SOUTHERN
AND EASTERN ATLANTIC WATERS.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES ARE QUITE HIGH TUESDAY MORNING...WITH AN 11.9
HIGH TIDE IN BOSTON.  FORTUNATELY...IT LOOKS LIKE THE OCEAN STORM
WILL INTENSIFY TOO FAR EAST AND TOO LATE FOR A SIGNIFICANT COASTAL
FLOOD EVENT.  HOWEVER...STILL THE POTENTIAL FOR SPLASH OVER AND
POCKETS OF VERY MINOR COASTAL FLOODING ACROSS THE EASTERN MA COAST
GIVEN THE HIGH ASTRONOMICAL TIDES.  IN ADDITION...MINOR BEACH
EROSION IS ALSO A POSSIBILITY DURING THE TUESDAY HIGH TIDE CYCLES
ALONG THE OUTER CAPE OCEAN SIDE AND THE EAST SHORE OF NANTUCKET.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     CTZ002>004.
MA...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR
     MAZ002>005-008>012-026.
NH...NONE.
RI...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR RIZ001.
MARINE...NONE.

&&

SYNOPSIS...FRANK/DUNTEN
NEAR TERM...FRANK/DUNTEN
SHORT TERM...DUNTEN
LONG TERM...FRANK
AVIATION...FRANK/DUNTEN
MARINE...FRANK/DUNTEN
TIDES/COASTAL FLOODING...FRANK
Hazardous weather outlook, Dec 1, 5:39 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
539 AM EST SUN DEC 1 2013

MAZ002>004-008-009-026-021045-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
539 AM EST SUN DEC 1 2013

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ011-015-021045-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
539 AM EST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ006-007-013>024-NHZ012-RIZ002>008-021045-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-EASTERN HILLSBOROUGH NH-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
539 AM EST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POTENTIAL FOR SPLASH OVER AND VERY MINOR COASTAL
FLOODING ALONG THE EASTERN MA COAST...DURING THE TUESDAY MORNING
HIGH TIDE CYCLE. MINOR BEACH EROSION IS ALSO A POSSIBILITY DURING
THE TUESDAY HIGH TIDE CYCLES ALONG THE OUTER CAPE OCEAN SIDE AND
THE EAST SHORE OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ005-010>012-RIZ001-021045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NORTHWEST PROVIDENCE RI-
539 AM EST SUN DEC 1 2013

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POTENTIAL FOR SPLASH OVER AND VERY MINOR COASTAL
FLOODING ALONG THE EASTERN MA COAST...DURING THE TUESDAY MORNING
HIGH TIDE CYCLE. MINOR BEACH EROSION IS ALSO A POSSIBILITY DURING
THE TUESDAY HIGH TIDE CYCLES ALONG THE OUTER CAPE OCEAN SIDE AND
THE EAST SHORE OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-021045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
539 AM EST SUN DEC 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Dec 1, 4:52 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
452 AM EST SUN DEC 1 2013

CTZ002>004-MAZ002>004-008>012-026-RIZ001-011330-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...AYER...FOSTER...
SMITHFIELD
452 AM EST SUN DEC 1 2013

...SPOTTY AREAS OF LIGHT SNOW AND FREEZING DRIZZLE INTO MID
MORNING MAY RESULT IN SLIPPERY SPOTS...

SPOTTY AREAS OF LIGHT SNOW AND FREEZING DRIZZLE WILL OCCUR
THROUGH THE MID MORNING HOURS. TEMPERATURES ARE AT OR BELOW
FREEZING ACROSS THIS REGION...SO UNTREATED ROADS MAY BECOME
SLIPPERY. MOTORISTS ARE URGED TO DRIVE WITH EXTRA CAUTION AND BE
PREPARED FOR ICY SPOTS.

FRANK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Worcester

When
December 1, 6:30 AM EST to 7:00 AM EST
Where
Southern Worcester forecast zone
Injuries
0 direct, 40 indirect
Property damage
$800,000
Reported by
Broadcast Media
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A 65 car pile up occurred on Interstate 290 westbound near exit 14 in Worcester during the early morning hours. Light freezing rain and freezing drizzle was occurring at the time, resulting in slick roads. Thirty-five to forty people were injured, only two seriously. The crash scene was 1500 feet long and included two tractor trailers and two large commercial trucks. The interstate was closed for four and a half hours. Nearby, another accident occurred on Route 9 in Northboro just east of the Route 20 interchange. Twenty-five cars were involved in that crash but no serious injuries were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487322.